Yesterday I went to get my second infusion of my new cocktail (shaken, not stirred). Labs were good, premeds good and Gemzar (the first part of my cocktail) good. Then came the fun, I started on my desensitizing doses of carboplatin. Carboplatin, while extremely toxic to ovarian cancer, is also toxic to the body. So they give it to you in small, incremental doses to avoid an allergic reaction. For some people this works, but for others not so much.
Unfortunately, I ended up in the “not so much” group yesterday. Despite all the precautions, I ended up with a severe allergic reaction yesterday. Now, I’ve had allergies my whole life, with asthma to boot if I get around too much mold, so an allergic reaction for me isn’t a huge deal. But when I start with an asthma attack, intense itching and a body that suddenly is the shade of a just picked vine ripened roma tomato, there’s a problem Houston. Fortunately, my Angel in Blue was right there and started pumping me full of Benadryl, Prednasolone and a whole host of other drugs to offset the reaction. The Lovely Liz even had to call Dr. Downer in surgery to be sure they’d thought of everything. In the end, I was finally able to go home. Exhausted from the Benadryl and Atarax, but racing from all the steroids. Life can be grand at times.
Just a side note, if you get too much Benadryl, your legs will twitch – BAD. It lasts about two hours and it’s not fun – at least for you. My hubby and the nurses enjoyed the show.
So today I’m in flux. It’s a bad place to be. The Lovely Liz called to check on me this morning and assured me that she will be working with Dr. Downer to get a Plan B in place. She’s hoping to be able to call my Angel in Blue next week to give her the plan so she can review it with me. I tend to take things better from my Angel than anyone else. Maybe because I trust her more than anyone else. She NEVER lets me down even when down is the only place I have to go.
I’m worried about the next drug. What will it do to me? Truth be told, I think I can handle anything except losing my hair. How vain is that? I like the way my hair looks now. I don’t like the way I look bald. One of the drugs on the agenda is called Doxil. While I would get to keep my hair, I would get other lovely side effects like mouth sores (we’re talking liquid diet here), rashes and peeling skin. Sounds lovely, huh. Wondering if this is a valid trade for killing ovarian cancer, my life for the cancer’s.
I’ve come to realize that cancer doesn’t kill people. It’s the chemo, or rather it’s side effects. Nerves are damaged, kidneys fail, hearts become less effective, asthma gets worse, blood becomes anemic. It sucks! While I really want to believe that the chemo will put this cancer back into remission and I will be happy dancing with NED again. However, what’s the collateral damage to my body and my family? I dream of watching my boys grow into strong young men and become parents themselves. I want to walk with my husband well into our 80’s. I used to take that for granted. Now I can’t.
So while I wait for Dr. Downer to create his new cocktail (again, shaken not stirred), I will spend time with my family. I will play with my kids as much as my body will allow (Gemzar makes you very tired), I will date my hubby, I will enjoy co-op, I will visit with friends, I will be creative, and I will try to find something that I find hilarious every single day. Mostly, I will do my very best to trust that God has me tight in His hands. Early today, I posted on Facebook that I felt like I was dangling from His fingertips, just barely able to hold on. I will trust that He has all ready put the Plan B in front of Dr. Downer. I will trust that what little Gemzar I’ve had is killing cancer cells, even if it’s just a few of them.
Plan B wasn’t on my radar. Now I have to rearrange my life to accommodate something I don’t know yet. Until then I will do what I have to do; put one foot in front of the other and just go with the flow. And while I’m at it, I’ll make the most of the moments. And maybe just start that book.